Common side effects of antibiotics include allergic reactions; diarrhea; vaginal yeast infections or oral thrush; and injection site reactions, according to Drugs.com. Vomiting and nausea are other common side effects a person may suffer when taking an antibiotic.
Some antibiotics have additional common side effects that include headaches, rashes or dizziness. Penicillin-based antibiotics are also known to cause abdominal pain and drug fever. Those who take penicillin should contact a health care professional if bloody stool or a severe skin reaction occurs, claims Drugs.com.
Quinolones, such as Cipro or Levaquin, may cause abdominal pain, diarrhea, vomiting or nausea, lethargy or mild to severe photosensitivity, explains Drugs.com. Patients who have received a heart, lung or kidney transplant and use corticosteroids may be subject to tendon ruptures. Tetracycline antibiotics may cause diarrhea, anorexia and liver toxicity, as well as tooth discoloration in those under the age of eight.
Patients prescribed antibiotics known as sulfonamides, including trimethoprin-sulfamethoxazole or erythromycin-sulfisoxazole, may suffer from dizziness, nausea or abdominal pain. It is also recommended for patients taking this antibiotic to avoid prolonged sunlight exposure. Patients may also suffer from severe allergic reactions known as Stevens Johnson Syndrome or toxic epidermal necrolysis. Patients who feel their side effects are extremely bothersome or endangering should contact a health care professional right away, states Drugs.com.